Texas, 2010Damaging Wind in Texas, July 17, 2010
July 17, 2010 · NWS SHV · 1 event in 1 county or zone
Strong thunderstorms developed along a residual outflow boundary across the Middle Red River Valley of extreme northeast Texas. These storms were prolific rain makers but some also produced strong wind gusts as they collapsed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms developed along a residual outflow boundary across the Middle Red River Valley of extreme northeast Texas. These storms were prolific rain makers but some also produced strong wind gusts as they collapsed. One of these storms produced minor wind damage in Red River County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 17, 2:09 PM CST, 2 hours 31 minutes earlier.
Area forecast discussion, Jul 17, 2:09 PM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
309 PM CDT SAT JUL 17 2010
.DISCUSSION...
WEAKNESS IN THE UPPER LEVEL RIDGE SHOULD PERSIST THROUGH
MONDAY...WHICH MEANS ISOLATED TO SCATTERED MAINLY DAYTIME SHOWERS
AND THUNDERSTORMS WILL PERSIST OVER THE FOUR STATE AREA THROUGH
MONDAY. MODELS FORECAST THE RIDGE TO PARTIALLY FILL BACK IN TUESDAY
AND WEDNESDAY...SO POPS HAVE BEEN REMOVED FOR TUESDAY AND
WEDNESDAY. BUT BY THURSDAY AND FRIDAY ANOTHER WEAKNESS IN THE
UPPER RIDGE IS PROGGED BY THE GFS MODEL TO OCCUR OVER NORTH
TEXAS...THUS WILL INCLUDE POPS IN OUR FORECAST AGAIN FOR THURSDAY
AND FRIDAY. WILL HAVE THE HIGHER POPS THURSDAY OVER NORTHEAST AND
EAST TEXAS CLOSER TO THE BREAK IN THE UPPER RIDGE. WILL GO WITH A
30 PERCENT POP ON FRIDAY OVER THE WHOLE AREA...DUE TO THE
UNCERTAINTY IN THE FORECAST THAT FAR OUT IN TIME. SINCE THESE
BREAKDOWNS IN THE UPPER RIDGE ARE WEAK AND DIFFICULT TO PIN
DOWN...THE FORECAST WILL LIKELY CHANGE FROM DAY TO DAY AS THE
MODELS GET CLOSER TO THE TIME OF OCCURRENCE OF THE CHANGES.
AFTERNOON HIGHS SHOULD CONTINUE TO BE COOLER ON SUNDAY AND MONDAY
THAN OVER THE PREVIOUS FEW DAYS DUE TO MEANDERING CONVECTION...BUT
WE MAY SEE HIGH TEMPERATURES IN THE UPPER 90S AGAIN BY TUESDAY AND
WEDNESDAY...ALTHOUGH THAT IS NOT REFLECTED IN THE CURRENT
FORECAST...MID 90S.
&&
.AVIATION...
VFR FLIGHT CONDITIONS WILL PREVAIL THROUGH THE NEXT 24 HOURS OVER
THE FOUR STATE REGION...WITH MAINLY SCT TO BKN CLOUDS BETWEEN 4 AND
6 KFT THIS AFTERNOON AND EVENING ALONG WITH CIRRUS BLOW OFF FROM
CONVECTION. FLIGHT HAZARDS WILL BE CREATED BY SCATTERED TSTMS...
WHICH WILL CONTINUE TO DEVELOP AND MOVE SOUTH IN A WARM AND MOIST
AIRMASS. EXPECT BRIEF IFR CONDITIONS NEAR THE STRONGER STORMS. IN
ADDITION...OUTFLOW BOUNDARIES WILL MOVE SOUTH AHEAD OF STORMS...
CREATING GUSTY NORTH TO NORTHEAST WINDS. CONVECTION SHOULD BECOME
ISOLATED AFTER 02Z THIS EVENING. SURFACE WINDS MAINLY SOUTH TO
SOUTHWEST BETWEEN 5 AND 10 KTS. GUSTS TO NEAR 35 KTS POSSIBLE
VICINITY OF TSTMS AND OUTFLOW BOUNDARIES.
/14/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 76 94 76 94 76 / 30 20 10 30 20
MLU 74 94 75 92 75 / 30 30 20 40 20
DEQ 74 96 74 96 75 / 20 20 10 20 10
TXK 74 94 75 95 75 / 20 20 10 20 10
ELD 75 94 75 93 73 / 20 20 10 30 10
TYR 76 96 76 95 76 / 20 20 10 30 10
GGG 76 95 76 95 76 / 20 20 10 30 10
LFK 76 95 76 95 75 / 20 30 20 40 20
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
03/14
Hazardous weather outlook, Jul 17, 10:33 AM CST, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1133 AM CDT SAT JUL 17 2010
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-181200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1133 AM CDT SAT JUL 17 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THE UPPER LEVEL HIGH PRESSURE AREA THAT HAD SUPPRESSED CONVECTION
OVER OUR AREA IN RECENT DAYS...MOVED WEST OF THE FOUR STATE AREA LAST
NIGHT...AND THIS WILL ALLOW SCATTERED THUNDERSTORMS TO OCCUR OVER
NORTHWEST AND NORTH CENTRAL LOUISIANA...AND SOUTHWEST ARKANSAS
THROUGH THE AFTERNOON HOURS TODAY. OUTFLOW BOUNDARIES OVER FAR
NORTHWEST LOUISIANA AND OVER WEST LOUISIANA AND EAST TEXAS...WILL
HELP TO FOCUS ADDITIONAL THUNDERSTORM DEVELOPMENT OVER NORTHWEST
LOUSIANA AND EAST TEXAS IN THE AFTERNOON HOURS.
THE MAIN THREATS FROM THESE STORMS WILL BE STRONG...GUSTY...WINDS
AND ISOLATED POCKETS OF HEAVY RAINFALL DURING THE AFTERNOON.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WILL PERSIST THROUGH EARLY NEXT WEEK. THE MAIN
THREAT FROM THESE STORMS WILL BE BRIEF HEAVY RAINFALL. THERE ALSO
MAY BE DAMAGING WIND GUSTS IN ISOLATED LOCATIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION SHOULD NOT BE NEEDED.
03
In the hours before
Special weather statement, Jul 17, 11:27 AM CST, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1227 PM CDT SAT JUL 17 2010
LAZ001-002-010-171815-
BOSSIER-CADDO-DE SOTO-
1227 PM CDT SAT JUL 17 2010
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 115 PM CDT...FOR THE FOLLOWING
PARISHES...
IN NORTHWEST LOUISIANA...
CADDO...BOSSIER AND DE SOTO...
INCLUDING THE FOLLOWING LOCATIONS...
BOSSIER CITY...SHREVEPORT AND STONEWALL...
AT 1222 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR SHREVEPORT...MOVING SOUTH AT 10
MPH.
SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.
BRIEF HEAVY RAINFALL WILL ALSO OCCUR WITH THIS THUNDERSTORM.
03Special weather statement, Jul 17, 1:43 PM CST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
243 PM CDT SAT JUL 17 2010
TXZ150-152-153-172045-
NACOGDOCHES-RUSK-SHELBY-
243 PM CDT SAT JUL 17 2010
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 345 PM CDT...FOR THE FOLLOWING
COUNTIES...
IN NORTHEAST TEXAS...
RUSK...
IN EASTERN TEXAS...
SHELBY AND NACOGDOCHES...
INCLUDING THE FOLLOWING LOCATIONS...
CENTER...GARRISON AND TIMPSON...
AT 237 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR TIMPSON...OR 12 MILES WEST OF
CENTER...MOVING SOUTHWEST AT 5 MPH.
PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
06Special weather statement, Jul 17, 3:31 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
431 PM CDT SAT JUL 17 2010
ARZ050-OKZ077-172230-
MCCURTAIN-SEVIER-
431 PM CDT SAT JUL 17 2010
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 530 PM CDT...FOR THE FOLLOWING
COUNTIES...
IN SOUTHWEST ARKANSAS...
SEVIER...
IN SOUTHEAST OKLAHOMA...
MCCURTAIN...
INCLUDING THE FOLLOWING LOCATIONS...
BROKEN BOW...
AT 426 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 7 MILES WEST OF DE QUEEN...MOVING
WEST AT 10 MPH. THE STORM WILL BE MOVING TO JUST NORTH OF EAGLETOWN
OKLAHOMA.
PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
06Thunderstorm Wind, Red River
- When
- July 17, 4:40 PM CST
- Where
- Red River County, 1.34 mi ESE of Dimple
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.710, -95.060
A tree was downed on Hwy. 37 near the community of Dimple, Texas.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Kentucky, July 17 to 18, 20104 deaths · $67,000 · 50 kt wind · 15 events
- Tornadoes and Hail in Minnesota, July 17 to 22, 2010$7.3 million · EF0 · 67 events
- Flash Flooding and Hail in Iowa, July 17 to 18, 2010$3.9 million · 1.75 in hail · 68 events
- Damaging Winds in Puerto Rico, July 17, 20107 injured · $543,000 · 8 events
- Excessive Heat in Missouri, July 17, 201013 injured · 29 events
- Flash Flood and Damaging Winds in Iowa, July 17 to 18, 2010$1.3 million · 84 kt wind · 20 events
- Heat in Nebraska, July 17, 201012 injured · 23 events
- Hail and Damaging Winds in Pennsylvania, July 17, 20101 injured · $300,000 · 1 in hail · 12 events
- Tornado and Flash Flooding in Minnesota, July 17 to 18, 2010$210,000 · EF0 · 21 events
- Flash Flood and Hail in South Dakota, July 17, 20103 injured · $80,000 · 2 in hail · 16 events
- Damaging Winds and Lightning Strikes in North Carolina, July 17, 20102 injured · $85,000 · 50 kt wind · 17 events
- Hail and Damaging Winds in New York, July 17, 20101 injured · $27,000 · 1.5 in hail · 36 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233712.